hello again, please help?

happymoocow
happymoocow Member Posts: 13
edited 17. Nov 2014, 05:07 in Living with Arthritis archive
Hi again everyone,

I don't know if you remember me, i was diagnosed with RA about 3 weeks ago. Sorry I haven't been back, i use my phone for the internet and unfortunately my fingers and hands became too sore to hold my phone and type.

I'm having the worst time of my life. I'm on sulfasalazine 4 pills a day now but i seem to be getting worse! I'm so swollen up with what i think is water i can barely walk. I know it's water because when i press in it stays dimpled. I had a steroid jag 3 weeks ago but its made no difference at all. I'm in so much agony my knees, feet, ankles, wrists and fingers are huge. I'm scared and the rhumetologist nurse isn't available over the weekend. Is there anything i can do for this? I'm on water pills from my gp but they aren't doing anything. I'm scared I've taken all the pain killers that i can but nothings helping. I'm sorry to be so glum.

Comments

  • LignumVitae
    LignumVitae Member Posts: 1,972
    edited 30. Nov -1, 00:00
    Oh don't apologise for being glum or for not coming back here. It sounds like you have lots to deal with. I think ideally you need an urgent review from rheumatology as fast as possible which will be Monday now. Did your GP prescribe the water pills after seeing the retention? Were they concerned about it? I guess if you only just started on them then maybe they will take 24 hours or so to work. If you are concerned about how things are then either call the out of hours GP or pop to A&E. We are here to listen and help but if things seem to be changing and you are scared then it's best to get a medic to take a look. Good luck and let us know how you go.
    Hey little fighter, things will get brighter
  • happymoocow
    happymoocow Member Posts: 13
    edited 30. Nov -1, 00:00
    Thank you for your reply LV.

    Yes it was my gp who gave me the water pills. I had called the nurse at the hospital and she told me to ask my GP for the diuretics. The gp hasn't seen me, it's been telephone appointments as i am really struggling to walk and can't get in and out of a normal car.

    I'll call the nurse again on monday because i really seem to be getting much worse since i started the sulfasalazine. I've to start meth too but there is inflammation at my heart so the consultant wanted to wait untill that was gone before he started me on it. The swelling just doesn't seem to be going anywhere or reacting to anything i do such as keeping my legs up
    Its so distressing!
  • LignumVitae
    LignumVitae Member Posts: 1,972
    edited 30. Nov -1, 00:00
    I'm a bit confused, have your joints got more swollen or is there a water retention that is making all of you more swollen? Arthritis tends not to cause an overall generalised increase in water retention but I imagine there is a possibility that could be a medication side effect. I do think, if you are at all worried or it increases over the weekend you would be doing nothing wrong seeking out of hours or A&E help especially if there is inflammation associated with your heart. I never had any side effect whilst on sulpha but it does cause them. Let us know how you are. LV
    Hey little fighter, things will get brighter
  • stickywicket
    stickywicket Member Posts: 26,331
    edited 30. Nov -1, 00:00
    I think this is complicated as some of the swelling is probably down to the arthritis and some not. We really are not in a position to give medical advice and few, if any, on here will have experienced the complexity of your problems. I think you need a doc, one who can see you in the flesh preferably and as soon as possible. Meanwhile, all I can suggest is stay away from salt and any processed foods as they tend to contain a lot. That might help a little and can do no harm.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • barbara12
    barbara12 Member Posts: 21,132
    edited 30. Nov -1, 00:00
    Sorry I wont be much help, but do hope you get some help very soon, like LV says there is the walk in centers..A&E..please let us know how you get on...((()))
    Love
    Barbara
  • dreamdaisy
    dreamdaisy Member Posts: 31,557
    edited 30. Nov -1, 00:00
    Of course you are remembered, those who regularly post will be aware of you (I'm one of them but, due to being on holiday, I don't look in as often as usual). If the swelling is generalised (i.e. all over) then it may be due to water retention but we are not docs so cannot diagnose. In my experience joint inflammation stays around the joints. I take a daily bendro tablet (a water one) to help with my raised BP which was caused by one of my PsA meds; I understand that you are new to all of this but please, don't panic. Rest, keep warm and as comfortable as possible and drink plenty of water, hydration is necessary. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • theresak
    theresak Member Posts: 1,998
    edited 30. Nov -1, 00:00
    Hi,

    There`s no need to apologise for feeling glum, or feeling scared, which is perfectly natural when you`ve got all these things going on.

    I don`t really have any helpful advice, I`m afraid, but in your shoes I would want to see my GP in person, rather than via the telephone, so he/she can see how anxious and poorly you are feeling.

    Hope you can get some relief soon,

    Tezz x
  • jdm
    jdm Member Posts: 17
    edited 30. Nov -1, 00:00
    Hi

    I have just stopped taking sulfasalazine after 7 weeks of awful side effects, the worst being an increase in joint pain and also my hands and feet swelling up at night. As soon as I cut down the dosage I noticed my hands and feet stopped swelling at night, my blood tests were all fine so not sure why that would happen.

    Hope you get sorted soon x
  • LignumVitae
    LignumVitae Member Posts: 1,972
    edited 30. Nov -1, 00:00
    How are things today? I hope the swelling has settled and you have some medical support today.
    Hey little fighter, things will get brighter